Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 73, NWS Des Moines, IA

June 8, 2009Mahaska County, Marion County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 8, 2009, 2:46 PM CDT for Mahaska County, Marion County, Iowa. It took effect at Jun 8, 2009, 9:31 PM CDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2009, 2:46 PM CDT (19:46 UTC)
In effect from
Jun 8, 2009, 9:31 PM CDT
Expired
Jun 9, 2009, 7:00 PM CDT
In force
21 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Mahaska County, IA, Marion County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River near Oskaloosa (OOAI4).

Action stage
18 ft
Minor stage
24.5 ft
Moderate stage
28.5 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 081946
FLWDMX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
246 PM CDT MON JUN 08 2009

.HEAVY RAINS FELL ACROSS THE UPPER REACHES OF THE SOUTH SKUNK RIVER
BASIN SUNDAY EVENING WITH WIDESPREAD AMOUNTS ESTIMATED TO BE
BETWEEN ONE AND THREE INCHES.  WITH SOILS ALREADY RELATIVELY
MOIST...RUNOFF FROM THE SOUTH SKUNK RIVER AND INDIAN CREEK WILL
PUSH THE RIVER JUST ABOVE FLOOD STAGE AT OSKALOOSA EARLY TUESDAY.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-091946-
/O.NEW.KDMX.FL.W.0073.090609T1500Z-090610T2100Z/
/OOAI4.1.ER.090609T1500Z.090609T1800Z.090609T2100Z.NO/
246 PM CDT MON JUN 08 2009

...FLOOD WARNING IN EFFECT UNTIL TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* FLOOD WARNING FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL TUESDAY.
* AT  2:30 PM MONDAY THE STAGE WAS 13.6 FEET...AND STEADY. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS  17 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE TUESDAY MORNING...AND CONTINUE 
  RISING TO 17.1 FEET TUESDAY. FALL BELOW FLOOD STAGE TUESDAY.
* IMPACT...AT  17 FEET...EXTENSIVE FLOODING OF AGRICULTURAL LAND 
  BEGINS.

$$

SMALL
4 follow-up statements
000 
WGUS83 KDMX 090134
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT MON JUN 08 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-100134-
/O.EXT.KDMX.FL.W.0073.090609T0231Z-090610T2100Z/
/OOAI4.1.ER.090609T0231Z.090609T0600Z.090609T2100Z.NO/
834 PM CDT MON JUN 08 2009

...FLOOD WARNING NOW IN EFFECT UNTIL TUESDAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL TUESDAY.
* AT  7:30 PM MONDAY THE STAGE WAS 16.6 FEET...AND RISING. 
* NO FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS  17 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING...AND CONTINUE 
  RISING TO 17.7 FEET TUESDAY MORNING. FALL BELOW FLOOD STAGE 
  TUESDAY.

$$
000 
WGUS83 KDMX 090847
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
347 AM CDT TUE JUN 09 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-100847-
/O.CON.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/
/OOAI4.1.ER.090609T0218Z.090609T0830Z.090609T2100Z.NO/
347 AM CDT TUE JUN 09 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL TODAY.
* AT  3:30 AM TUESDAY THE STAGE WAS 17.6 FEET...AND RISING. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  17 FEET.
* FORECAST...FALL BELOW FLOOD STAGE TODAY.


$$

IAC117-185-100841-
/O.EXT.KDMX.FL.W.0072.000000T0000Z-090610T0841Z/
/CHTI4.1.ER.090608T1512Z.090608T2300Z.090609T0841Z.NO/
347 AM CDT TUE JUN 09 2009

...FLOOD WARNING NOW IN EFFECT UNTIL THIS MORNING...

THE FLOOD WARNING CONTINUES FOR
  THE CHARITON RIVER NEAR CHARITON.
* UNTIL THIS MORNING.
* AT  2:30 AM TUESDAY THE STAGE WAS 15.1 FEET...AND FALLING. 
* MINOR FLOODING IS OCCURRING.
* FLOOD STAGE IS  15 FEET.
* FORECAST...FALL BELOW FLOOD STAGE THIS MORNING.


$$
000 
WGUS83 KDMX 091632
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1132 AM CDT TUE JUN 09 2009


RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-101632-
/O.CON.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/
/OOAI4.1.ER.090609T0218Z.090609T1100Z.090609T2100Z.NO/
1132 AM CDT TUE JUN 09 2009

...FLOOD WARNING REMAINS IN EFFECT UNTIL TODAY...

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* UNTIL TODAY.
* AT 10:30 AM TUESDAY THE STAGE WAS 17.6 FEET...AND STEADY. 
* MINOR FLOODING IS OCCURRING AND IS FORECAST TO CONTINUE.
* FLOOD STAGE IS  17 FEET.
* FORECAST...FALL BELOW FLOOD STAGE TODAY.


$$
000 
WGUS83 KDMX 100000
FLSDMX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT TUE JUN 09 2009

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER A FLOODED AREA...TURN AROUND AND FIND AN ALTERNATE 
ROUTE. TURN AROUND...DONT DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/DESMOINES .

&&

IAC123-125-100030-
/O.CAN.KDMX.FL.W.0073.000000T0000Z-090610T2100Z/
/OOAI4.1.ER.090609T0218Z.090609T1100Z.090609T2213Z.NO/
700 PM CDT TUE JUN 09 2009

...FLOOD WARNING IS CANCELLED...

THE FLOOD WARNING IS CANCELLED FOR
  THE SOUTH SKUNK RIVER NEAR OSKALOOSA.
* AT  6:30 PM TUESDAY THE STAGE WAS 16.7 FEET...AND FALLING. 
* FELL BELOW FLOOD STAGE AT  5:13 PM TUESDAY.
* NO FLOODING IS OCCURRING...AND NO FLOODING IS FORECAST.
* FLOOD STAGE IS  17 FEET.
* FORECAST...FALL TO 12.8 FEET THURSDAY MORNING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 8, 12:59 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 8, 12:59 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1259 PM CDT MON JUN 8 2009

.UPDATE...
ALTHOUGH CLOUDS WILL LINGER THROUGHOUT THE DAY...REMOVED ALL MENTION
OF PRECIP WITH MORNING UPDATE.  ALSO ADDED 18Z TAF DISCUSSION.

&&

.DISCUSSION...
.SFC LOW NOW JUST TO THE W OF KDSM AND MOVG NEWD.  OCFNT XTDG EWD FM
LO TO NR KDSM...THEN CDFNT SLIDES SSWD FROM THERE.  WRMFNG XTNDS TO
THE KDVN AREA.  OCCUSION HAS LMTD THE TSRA DVLPMT AND FINAL ROUND IS
LFGT NEWD ACRS THE SWA NOW.  FEEL THE TIMING AND PCPN AREA OF THE
GFS LOOKS GUD ON THIS.  WILL PULL MOST OF PCPN OUT OF CWA BY 18Z.
TEMPS WL BE COOL TDA WITH XTNSV LO CLDS BHND SFC LOW AND NLY FLOW OF
COOL AIR FROM THE POOL TO THE N.  RELATIVELY QUITE WX TNGT INTO
TUE.  NXT WX SYS TO AFFECT IA WL BE THE LOB ROTATING ARND THE VORTEX
IN S CNTRL CAN.  THAT IS SLATED TO AFFECT US TUE NGT IT WED NGT.
THIS SYS IS MORE OF A COOL SEASON SYS AND IS NOT LKLY TO PRODUCE SVR
WX OVR THE CWA THIS TIME ARND WITH IA BEING IN THE COOL SECTOR OF
THE SYS.  LWRD TEMPS FOR WED A FEW DEG BASED ON THE CLOUDS AND RAN
IN THE AREA.  MAXES LKLY TO BE AOB 70 MOST AREAS.  NO OTR SIG CHNGS
TO GOING FCST WITH ACTV WX THRU THE NGT.

&&

.AVIATION...08/18Z
RAIN HAS ENDED ACROSS ALL SITES LEAVING BEHIND MAINLY MVFR CIGS
OUTSIDE OF SPOT IFR CONDITIONS AT MCW.  EXPECT CIGS TO GRADUALLY
RISE THIS AFTERNOON AS CLOUDS BECOME MORE CELLULAR IN JUNE SUN...BUT
STILL REMAIN MVFR.  CONFIDENCE DECREASES SOMEWHAT BY THIS TIME WITH
UNCERTAINTY ON WHETHER CIGS WILL DISSIPATE WITH LOSS OF SUN...OR
WHETHER MOISTURE IS DEEP ENOUGH TO REMAIN INTO THE EVENING.  HAVE
SIDED WITH CLIMATOLOGY AT THIS POINT AND DISSIPATION.  WITH MOIST
SOILS FROM OVERNIGHT RAINS...ALSO ADDED MENTION OF MVFR FOG
OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MS JUN 09/REV/BSS
Hazardous weather outlook, Jun 8, 5:20 AM CDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT MON JUN 8 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
520 AM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS WILL TAPER OFF FROM WEST
TO EAST BY EARLY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL SPREAD INTO SOUTHWEST IOWA TUESDAY
EVENING...AND OVERSPREAD THE STATE WEDNESDAY INTO WEDNESDAY NIGHT.
THUNDERSTORMS WILL BE MOST NUMEROUS FROM INTERSTATE 80 SOUTH.
SEVERE WEATHER IS NOT EXPECTED.

ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE SATURDAY NIGHT AND
CONTINUE INTO SUNDAY. AT THIS TIME IT DOES NOT APPEAR THAT THESE
STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jun 8, 8:49 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     HAIL             3 W CUMBERLAND          41.27N 94.93W
06/07/2009  E2.00 INCH       CASS               IA   PUBLIC

            PUBLIC REPORT RELAYED TO KCCI TV.

&&
DELAYED REPORT

RPK
Local storm report, Jun 8, 11:43 AM CDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1143 AM CDT MON JUN 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     BLOOMFIELD              40.75N 92.42W
06/07/2009                   DAVIS              IA   BROADCAST MEDIA

            KMEM RADIO REPORTED THAT THE DAVIS COUNTY COURTHOUSE AND
            SEVERAL BUSINESSES HAD SHATTERED WINDOWS AND A LOCAL HIGH
            SCHOOL HAD A PARTIAL ROOF COLLAPSE.

&&

JH

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:06 PM CDTTornado WarningDMXPolk24 min
Jun 7, 7:08 PM CDTSevere Thunderstorm WarningDMXPolk37 min
Jun 7, 8:24 PM CDTSevere Thunderstorm WarningDMXTama51 min
Jun 7, 8:40 PM CDTAreal Flood AdvisoryDMXBlack Hawk, Grundy, Marshall, Tama2 hr
Jun 7, 8:58 PM CDTRiver Flood WarningDMXLucas, Wayne33 hr
Jun 7, 9:55 PM CDTSevere Thunderstorm WarningDMXDavis50 min
Jun 7, 11:22 PM CDTFlash Flood WarningDMXAdams, Taylor6 hr
Jun 7, 11:56 PM CDTSevere Thunderstorm WarningDMXRinggold38 min
Jun 8, 12:02 AM CDTSevere Thunderstorm WarningDMXAdair, Cass43 min
Jun 8, 12:19 AM CDTAreal Flood AdvisoryDMXRinggold, Union5 hr
Jun 8, 12:38 AM CDTSevere Thunderstorm WarningDMXDecatur, Ringgold21 min

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.